Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 181, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 24, 2005, 7:52 PM CDT for Grand Forks County, Nelson County, North Dakota. It was in force for 53 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2005, 7:52 PM CDT (00:52 UTC)
- Expired
- Jul 24, 2005, 8:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Grand Forks County, ND, Nelson County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 53 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 8:06 PM CDT | TSTM WND DMG | 12 Ne Kloten, ND | 4-6 INCH DIAMETER TREE BRANCHES DOWN |
| Jul 24, 8:06 PM CDT | TSTM WND DMG | 4 Nw Logan Center, ND | 4-6 INCH DIAMETER TREE BRANCHES DOWN |
| Jul 24, 8:06 PM CDT | HAIL 1 | 12 Ne Kloten, ND | |
| Jul 24, 8:06 PM CDT | HAIL 1 | 4 Nw Logan Center, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1629 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 443 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 250052 SVRFGF NDC035-063-250145- /O.NEW.KFGF.SV.W.0181.050725T0052Z-050725T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 752 PM CDT SUN JUL 24 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA SOUTHEASTERN NELSON COUNTY IN NORTHEAST NORTH DAKOTA * UNTIL 845 PM CDT. * AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 4 MILES NORTHEAST OF KLOTEN...OR 45 MILES WEST OF GRAND FORKS...MOVING TO THE EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LOGAN CENTER AT 800 PM KEMPTON AT 810 PM LARIMORE AT 815 PM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4782 9810 4769 9806 4770 9759 4805 9757 $$ DK
3 follow-up statements
000 WWUS53 KFGF 250107 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 807 PM CDT SUN JUL 24 2005 NDC035-063-250145- /O.CON.KFGF.SV.W.0181.000000T0000Z-050725T0145Z/ NELSON ND-GRAND FORKS ND- 807 PM CDT SUN JUL 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT FOR WESTERN GRAND FORKS AND SOUTHEASTERN NELSON COUNTIES... AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 3 MILES SOUTHWEST OF LOGAN CENTER...OR 38 MILES WEST OF GRAND FORKS...MOVING TO THE EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... KEMPTON AND LARIMORE BY 825 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4782 9810 4769 9806 4770 9759 4805 9757 $$ DK
000 WWUS53 KFGF 250116 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 814 PM CDT SUN JUL 24 2005 NDC035-063-250145- /O.CON.KFGF.SV.W.0181.000000T0000Z-050725T0145Z/ NELSON ND-GRAND FORKS ND- 814 PM CDT SUN JUL 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT FOR WESTERN GRAND FORKS AND SOUTHEASTERN NELSON COUNTIES... AT 806 PM CDT...WEATHER SPOTTERS 4 MILES NORTHWEST OF LOGAN CENTER REPORTED QUARTER SIZE HAIL AND 4 TO 6 INCH DIAMETER TREE BRANCHES DOWN. THE STORM WAS LOCATED NEAR LOGAN CENTER...OR 35 MILES WEST OF GRAND FORKS...MOVING TO THE EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... KEMPTON BY 820 PM CDT... LARIMORE BY 825 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4782 9810 4769 9806 4770 9759 4805 9757 $$ DK
000 WWUS53 KFGF 250125 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 824 PM CDT SUN JUL 24 2005 NDC063-250134- /O.CAN.KFGF.SV.W.0181.000000T0000Z-050725T0145Z/ NELSON ND- 824 PM CDT SUN JUL 24 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NELSON COUNTY IS CANCELLED... LAT...LON 4796 9776 4779 9759 4797 9707 4816 9719 $$ NDC035-250145- /O.CON.KFGF.SV.W.0181.000000T0000Z-050725T0145Z/ GRAND FORKS ND- 824 PM CDT SUN JUL 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT FOR GRAND FORKS COUNTY... AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 3 MILES NORTHEAST OF KEMPTON...OR 24 MILES WEST OF GRAND FORKS...MOVING TO THE NORTHEAST AT 50 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... EMERADO...GRAND FORKS AFB...MEKINOCK AND 8 MILES SOUTHEAST OF HONEYFORD BY 835 PM CDT... 6 MILES SOUTH OF MANVEL BY 845 PM CDT... THIS THUNDERSTORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4796 9776 4779 9759 4797 9707 4816 9719 $$ DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:52 PM CDT, 4 hours earlier.
Area forecast discussion, Jul 24, 3:52 PM CDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 352 PM CDT SUN JUL 24 2005 .SHORT TERM... ZONAL UPPER AIR FLOW BECOMES TRANSITIONS TO A HIGHER AMPLITUDE PATTERN AS UPPER LEVEL TROUGH OVER THE EASTERN PACIFIC MOVES INTO THE PLAINS BY TUE. A REINFORCING TROUGH OVER NORTHERN CANADA WILL ROTATE THROUGH CENTRAL/SOUTHERN CANADA ON WED. WATER VAPOR LOOP SHOWING SEVERAL SHORT WAVES/TROUGHS UPSTREAM. UPPER LEVEL TROUGHS WERE LOCATED OVER THE SOUTHERN BC/AB BORDER, ANOTHER OFF THE BC COAST, AND A THIRD OVER OR. MORNING ABR AND BIS OBSERVED SOUNDING INDICATES COOLER AND DRIER AIR HAS MOVED IN BELOW 400 HPA OVERNIGHT. INL OBSERVED SOUNDING TEMPERATURE PROFILE ESSENTIALLY CHANGED LITTLE OVERNIGHT BUT HAD DRIED SIGNIFICANTLY. WATER VAPOR LOOP SHOWS SHORT WAVE OVER EASTERN SD MOVING EAST. DRY AIR CONTINUES TO MOVE INTO THE AREA. HOWEVER MOISTURE WAS RETURNING IN THE WESTERN DAKOTAS WITH WEAK CONVERGENT FLOW DEVELOPING. SOUTH WINDS WERE STRONGER THAN FORECAST WITH RETURN SURFACE FLOW ACROSS WESTERN SD. ALSO ABR RADAR SHOWING SURFACE BOUNDARY MOVING NORTHWARD. VISIBLE SATELLITE HAS CUMULUS FIELD DEVELOPING IN SOUTHWEST ND. ALSO THUNDERSTORM HAVE DEVELOPED OVER SOUTHWEST ND AND IS FARTHER NORTH THAN MODELS INDICATE. GFS SUGGESTING AROUND 25 KNOT LOW LEVEL INFLOW BY MONDAY MORNING. PRECIPITABLE WATER RISES TO OVER AN INCH TONIGHT IN THE SOUTHERN ZONES. LOW LEVEL COLD POOL OVER SOUTHERN SK/SOUTHERN AB WILL MOVE INTO THE FORECAST AREA MONDAY. GOOD CONVERGENCE AND MOISTURE FLUX CONVERGENCE EXPECTED MONDAY ACROSS THE SOUTHERN ZONES WITH LOW/MID LEVEL FRONTOGENESIS FORECAST. WILL GO LIKELY RAIN IN THE SOUTH AND CHANCE POPS IN THE NORTH MON. BACKING NORTHWEST FLOW ALOFT SHOULD MAKE FOR A QUIET TUE. ANOTHER SHORT WAVE MOVES THROUGH WED AND WILL ADD A CHANCE FOR THUNDER WED. .LONG TERM (THU-SUN)... EARLY IN PERIOD UPPER LEVEL RIDGING OVER WESTERN CANADA WILL RESULT IN DOWNSTREAM NORTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS. DEPARTING SFC HIGH PRESSURE ON THURSDAY WILL RESULT IN COMMENCEMENT OF DEEP LAYERED WARM ADVECTION I.E. SURFACE PRESSURE FALLS/BUILDING MID-UPPER LEVEL HEIGHTS ACROSS REGION. SURFACE TROUGH PULLS EAST INTO THE REGION FRIDAY INTO THE WEEKEND. APPEARS ISSUE OF CONVECTION VS CAP WILL ONCE AGAIN BECOME MAIN FORECAST CHALLENGE. COULD BE SOME THUNDER ON LEADING EDGE /NOSE OF WARM ADVECTION PUNCH ON FRIDAY BUT DUE TO UNCERTAINTY WILL LEAVE OUT FOR NOW UNTIL EVENTUAL PICTURE BECOMES BETTER DEFINED. && .AVIATION... EXPECT VFR CONDITIONS TONIGHT LOWERING MONDAY TO MVFR CAT AS SATURATION OF COLUMN IS ATTAINED WITH RAIN AND POCKETS OF THUNDER ACROSS THE SOUTH. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && HOPPES/BERG
Hazardous weather outlook, Jul 24, 6:33 AM CDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 633 AM CDT SUN JUL 24 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-251133- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 633 AM CDT SUN JUL 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE FORECAST TONIGHT ON THE NORTHERN FRINGE OF FRONTAL SYSTEM AS IT DEVELOPS AND MOVES EASTWARD THROUGH NEBRASKA AND SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED THUNDERSTORMS WILL CONTINUE DURING MONDAY BEFORE ENDING BY LATE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GV
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:44 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 39 min |
| Jul 25, 9:59 AM CDT | Flash Flood Warning | FGF | Richland, Sargent | 12 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.